Someone asked us:
Q. I know birth control is supposed to make your period lighter, but is there a point where it’s too light? Is this ever a problem or even unhealthy to not be having a period?
No, having really light or no periods while you’re taking hormonal birth control is not a problem or unhealthy. Here’s why: When you’re not taking hormonal birth control, the lining of your uterus builds up each month in preparation for a possible pregnancy. If you don’t get pregnant that month, your uterus sheds the lining (It’s period time!) and then prepares for the possibility of pregnancy the next month.
When you are taking hormonal birth control, your body does not get ready for a possible pregnancy every month. You don’t release an egg and the lining of the uterus doesn’t build up like it does when you’re not on birth control. So that’s why people have lighter periods or skip them entirely when taking the pill, patch, ring, or shot.
-Amy at PPFA